Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 72, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2018, 9:36 PM EDT for Calvert County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2018, 9:36 PM EDT (01:36 UTC)
- Expired
- Aug 12, 2018, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Calvert County, MD
The radar
The Sterling radar (KLWX), 96 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:00 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 11, 9:00 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 900 PM EDT Sat Aug 11 2018 .SYNOPSIS... A complex low pressure system will remain over the region for the next several days. High pressure may briefly return to the region by Wednesday or Thursday but will be followed by another storm system by the start of next weekend. && .NEAR TERM /THROUGH SUNDAY/... Most of the persistent convection that had plagued the Baltimore Metropolitan area and surrounding northeast Maryland zones during the past two to three hours has moved across the Chesapeake Bay and over the Delmarva Peninsula. There still remains a couple of slow- moving heavy thunderstorms across King George County, southern Maryland and the Tidal Potomac. These thunderstorms will produce lightning, very heavy rainfall, and perhaps a wind gust over 40 mph during the next hour or two. Additional lighter showers and embedded thunder lingers across the Shenandoah Valley and should continue to weaken as they move eastward. Some patchy fog is possible overnight. Lows will be in the 60s to lower 70s. Despite a quieter, not quiet, overnight period, the downside is the possible return of more showers and a few strong thunderstorms Sunday afternoon and evening. A front is expected to slowly work its way southward across our region overnight and early Sunday. However, it may not go very far to the south and east before an weak area of low pressure potentially develops along it over eastern parts of Virginia. The added energy from the upper level low over the lower Great Lakes and Ohio Valley will help to spark off showers and a few thunderstorms Sunday afternoon and evening. The relatively high humidity in place would only fuel this activity. The main threats would be heavy rain and damaging winds with heavy thunderstorms that develop Sunday. There is low confidence in the coverage of such convection, as well as low confidence in the areas more prone to encounter any flooding or flash flooding Sunday. Some of the latest computer guidance indicate that the Potomac Highlands and central Shenandoah Valley get into the heavy convection first early afternoon since these areas are closest to the upper level low. These areas will be followed by northeast Virginia and eastern and southern Maryland later in the day. Highs will be in the lower to middle 80s. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Closed upper low will be stationary just to our northwest on Sunday night into Monday night. A weak front may try to lift north at some point Monday. This, combined with strong diffluence ahead of a shortwave rotating around the closed low, Monday may be more active than Sunday, convective and flood- wise. Some patchy fog may start out the day Monday, before some breaks of sun later in the day help to destabilize things. Lows Sunday night will be similar to Saturday night, though perhaps a touch cooler, with highs on Monday also similar to Sunday, perhaps a touch cooler, given the greater cloud potential. Monday night, the shortwave lifts northeast of the area, and while the evening may be quite active, later at night we expect it to quiet down significantly. Lows will be mostly in the 60s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Upper low begins to weaken and lift northeastward out of the area Tuesday. Low level flow may be a little more westerly and stronger, resulting in a slightly lower flood threat. Ridging should briefly build over the Mid-Atlantic Wednesday before another trough and attendant surface front approach late next week, leading to another increased likelihood of showers and thunderstorms, though this system at least appears to have some forward motion to it. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... Main concern the next few days is showers and thunderstorms providing intervals of reduced cig and vis, along with any gusty winds. Highest threats will be typical, with afternoon/evening hours favored, and late night/early morning likely to be quiet. However, patchy fog may develop during the early morning hours, most likely at CHO/MRB, but can't completely rule it out at the other terminals either. Winds outside of storms should be light, and cigs/vis outside of storms and fog should be VFR. Mainly VFR Tue-Wed, though brief restrictions are possible Tue in scattered SHRA/TSRA. && .MARINE... Sub SCA conditions expected through early next week. Main concern will be gusty winds and reduced visibility with any thunderstorms, with main risk period being afternoon/evening hours. Sub-SCA conditions expected Tuesday into Wednesday. && .HYDROLOGY... While rainfall over the last week has been minimal in some areas, other areas remain saturated. High PW's and slow moving storms have the potential for heavy rains and flash flooding, once again, for Sunday afternoon and evening. With continued round of heavy rain expected over the next several days due to the persistent upper low, additional watches may be necessary on subsequent days. && .TIDES/COASTAL FLOODING... A coastal flood advisory is in effect for the shoreline of Washington D.C. until 10 pm this evening. A few other locations along the Potomac Basin and Chesapeake Bay will see elevated water levels with the potential for minor coastal flooding either later overnight or Sunday morning with high tide cycles. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...Coastal Flood Advisory until 10 PM EDT this evening for DCZ001. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...KLW SHORT TERM...RCM/KLW LONG TERM...DHOF AVIATION...KLW/DHOF MARINE...KLW/DHOF HYDROLOGY...KLW TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Aug 11, 9:24 PM EDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 924 PM EDT Sat Aug 11 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-130130- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 924 PM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Rest of Tonight Localized flooding is anticipated across portions of the area. Please consult Flood Warnings for additional information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several rounds of showers and thunderstorms are likely Sunday through Tuesday. Isolated flooding will continue to be a threat, particularly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please report flooding and rainfall totals to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-130130- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 924 PM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several rounds of showers and thunderstorms are likely Sunday through Tuesday. Isolated flooding will continue to be a threat, particularly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. HTS
In the hours before
Local storm report, Aug 11, 7:55 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM MARINE TSTM WIND 14 E BAY RIDGE 38.90N 76.21W
08/11/2018 M44 MPH ANZ540 MD BUOY
PINEY NECK POINT
&&
EVENT NUMBER LWX1801541
ADSLocal storm report, Aug 11, 8:30 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
830 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLOOD 2 SSE SPRINGFIELD 39.43N 78.68W
08/11/2018 HAMPSHIRE WV 911 CALL CENTER
FLOODING ACROSS MILLESONS ROAD
&&
EVENT NUMBER LWX1801542
HTSLocal storm report, Aug 11, 9:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM MARINE TSTM WIND 11 ESE SHADY SIDE 38.77N 76.33W
08/11/2018 M47 MPH ANZ532 MD BUOY
LOWES WHARF
&&
EVENT NUMBER LWX1801543
ADSLocal storm report, Aug 11, 9:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
927 PM EDT SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
08/11/2018 M48 MPH ANZ541 MD BUOY
BLACKWALNUT HARBOR
&&
EVENT NUMBER LWX1801544
ADSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:23 PM EDT | Special Marine Warning | LWX | 87 min | |
| Aug 11, 8:51 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 11, 9:40 PM EDT | Special Marine Warning | LWX | 77 min | |
| Aug 12, 12:18 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Highland | 20 min |
| Aug 12, 12:23 PM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Augusta, Clarke, Culpeper, Fairfax and 23 more | 9 hr |
| Aug 12, 12:55 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Rockingham, City of Harrisonburg | 50 min |
| Aug 12, 1:22 PM EDT | Areal Flood Warning | LWX | Madison, Rappahannock | 5 hr |
| Aug 12, 1:40 PM EDT | Areal Flood Warning | LWX | Page, Warren | 4 hr |
| Aug 12, 2:02 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison | 43 min |
| Aug 12, 2:14 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper | 46 min |
| Aug 12, 2:29 PM EDT | Areal Flood Warning | LWX | Culpeper, Greene, Madison | 10 hr |
| Aug 12, 2:35 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Greene, Madison, Orange | 40 min |
| Aug 12, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 37 min |
| Aug 12, 2:39 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier | 51 min |
| Aug 12, 3:03 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford | 72 min |
| Aug 12, 3:05 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange, Spotsylvania | 40 min |
| Aug 12, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 45 min |
| Aug 12, 3:54 PM EDT | Severe Thunderstorm Warning | LWX | Stafford, City of Fredericksburg | 51 min |
| Aug 12, 3:56 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 12, 4:14 PM EDT | Severe Thunderstorm Warning | LWX | King George, Spotsylvania, Stafford | 46 min |
| Aug 12, 4:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Aug 12, 4:33 PM EDT | Areal Flood Warning | LWX | Stafford | 4 hr |
| Aug 12, 4:41 PM EDT | Special Marine Warning | LWX | 76 min | |
| Aug 12, 5:12 PM EDT | Special Marine Warning | LWX | 46 min | |
| Aug 12, 5:56 PM EDT | Areal Flood Warning | LWX | Culpeper, Fauquier, Orange | 5 hr |
| Aug 12, 6:29 PM EDT | Special Marine Warning | LWX | 91 min | |
| Aug 12, 6:31 PM EDT | Special Marine Warning | LWX | 119 min | |
| Aug 12, 7:26 PM EDT | Special Marine Warning | LWX | 94 min | |
| Aug 11, 9:15 PM EDT | Areal Flood Warning | LWX | Calvert | 5 hr |
| Aug 12, 2:53 PM EDT | Areal Flood Warning | LWX | Frederick | 4 hr |
| Aug 12, 4:27 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 48 min |
| Aug 12, 5:09 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 47 min |
| Aug 12, 5:10 PM EDT | Areal Flood Warning | LWX | Charles | 5 hr |
| Aug 12, 5:27 PM EDT | Areal Flood Warning | LWX | Charles | 5 hr |
| Aug 12, 10:14 AM EDT | Severe Thunderstorm Warning | LWX | Pendleton | 16 min |
| Aug 12, 10:28 AM EDT | Severe Thunderstorm Warning | LWX | Grant, Pendleton | 47 min |
| Aug 12, 11:31 AM EDT | Areal Flood Warning | LWX | Grant, Pendleton | 82 min |
| Aug 12, 11:43 AM EDT | Areal Flood Warning | LWX | Grant, Hardy, Pendleton | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.